Abstract and Introduction
Serotonin syndrome is a preventable, drug-related complication that results from increased brain-stem serotonin activity, usually precipitated by the use of one or more serotonergic drugs. Its clinical presentation consists of autonomic dysfunction, alteration in mental status, and neuromuscular disorder. Early recognition and treatment is important, because this condition is potentially fatal. Management includes withdrawal of causative agents and supportive measures such as hemodynamic stabilization, sedation, temperature control, hydration, and monitoring for complications. Serotonin antagonists, specifically cyproheptadine, have been used, but the documented benefits are purely anecdotal.
Serotonin syndrome, also known as serotonin toxicity, is an iatrogenic disorder that was first reported in the 1950s and is associated with the use of monoamine-oxidase-inhibitor (MAOI) antidepressants and tryptophan (Martin, 1996). Not until 1982 was the first case report published that referred to the condition as serotonin syndrome (Mills, 1997). According to Sternbach (1991), age and gender are not related to the incidence of or predisposition to the syndrome. With the advent of selective serotonin-reuptake inhibitors (SSRIs), the number of noted cases of serotonin syndrome has increased. A 2002 Toxic Exposure Surveillance System report revealed that of 26,733 patients on SSRIs, 27% developed significant morbidity and 93 died (Boyer & Shannon, 2005). With the increased incidence of serotonin syndrome and its potentially life-threatening effects, nurses need to know how to recognize and manage this condition. This article presents a case study and then reviews the pathophysiology, clinical presentation, and current treatment strategies for serotonin syndrome, emphasizing the role of nursing.
J Neurosci Nurs. 2006;38(2):102-105. © 2006 American Association of Neuroscience Nurses
Cite this: Serotonin Syndrome - Medscape - Apr 01, 2006.